Alert archive / Nebraska / Wind Advisories in 2011

Wind Advisory 11, NWS Hastings, NE

May 17, 20118 counties in Nebraska; 4 counties in Kansas

NWS Hastings, NE issued this wind advisory at May 17, 2011, 3:46 AM CDT for 8 counties in Nebraska; 4 counties in Kansas. It took effect at May 17, 2011, 10:00 AM CDT. It was in force for 6 hr.

The area

The counties it named.

The facts

Issued
May 17, 2011, 3:46 AM CDT (08:46 UTC)
In effect from
May 17, 2011, 10:00 AM CDT
Expired
May 17, 2011, 3:41 PM CDT
In force
6 hr
Issued by
NWS Hastings, NE

Counties Osborne County, KS, Phillips County, KS, Rooks County, KS, Smith County, KS, Buffalo County, NE, Dawson County, NE, Franklin County, NE, Furnas County, NE, Gosper County, NE, Harlan County, NE, Kearney County, NE, Phelps County, NE

The radar

The Grand Island radar (KUEX), 75 km from the middle of the area, began a volume at 08:44 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 8.8 hours before the alert went out and 153 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2011-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2011-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2216 m above ground
0-6 km bulk shear
35 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
77 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

311 
WWUS73 KGID 170846
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
346 AM CDT TUE MAY 17 2011

...STRONG WINDS EXPECTED ACROSS THE AREA TODAY...

.SOUTHEASTERLY WINDS OF 25 TO 35 MPH...ACCOMPANIED BY GUSTS TO
NEAR 45 MPH AT TIMES...WILL DEVELOP BY MID TO LATE MORNING. THESE
STRONG WINDS WILL THEN PERSIST THROUGH THE REMAINDER OF THE
MORNING AND THROUGH THE AFTERNOON HOURS...BEFORE DIMINISHING EARLY 
THIS EVENING.

KSZ005-006-017-018-NEZ060-061-072>074-082>084-171700-
/O.NEW.KGID.WI.Y.0011.110517T1500Z-110518T0000Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-
FURNAS-HARLAN-FRANKLIN-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...
PLAINVILLE...STOCKTON...OSBORNE...LEXINGTON...KEARNEY...ELWOOD...
HOLDREGE...MINDEN...BEAVER CITY...ALMA...FRANKLIN
346 AM CDT TUE MAY 17 2011

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS ISSUED A WIND
ADVISORY...WHICH IS IN EFFECT FROM 10 AM THIS MORNING TO 7 PM CDT
THIS EVENING. 

* SOUTHEASTERLY WINDS OF 25 TO 35 MPH...ACCOMPANIED BY GUSTS TO
  NEAR 45 MPH AT TIMES...ARE EXPECTED TODAY.

* WINDS WILL INCREASE SUBSTANTIALLY BY MID TO LATE MORNING...WITH
  STRONG WINDS THEN EXPECTED THROUGH THE AFTERNOON AND EARLY
  EVENING HOURS.

* LOOSE OUTDOOR ITEMS SUCH AS LAWN FURNITURE AND GARBAGE
  CONTAINERS SHOULD BE SECURED SO THEY ARE NOT BLOWN ABOUT BY THE
  STRONG WINDS.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$

BRYANT
2 follow-up statements
977 
WWUS73 KGID 171505
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
1005 AM CDT TUE MAY 17 2011

KSZ005-006-017-018-NEZ060-061-072>074-082>084-180000-
/O.CON.KGID.WI.Y.0011.000000T0000Z-110518T0000Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-
FURNAS-HARLAN-FRANKLIN-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...
PLAINVILLE...STOCKTON...OSBORNE...LEXINGTON...KEARNEY...ELWOOD...
HOLDREGE...MINDEN...BEAVER CITY...ALMA...FRANKLIN
1005 AM CDT TUE MAY 17 2011

...WIND ADVISORY REMAINS IN EFFECT UNTIL 7 PM CDT THIS EVENING...

* SOUTHEASTERLY WINDS OF 25 TO 35 MPH...ACCOMPANIED BY GUSTS TO 
  NEAR 45 MPH AT TIMES...ARE EXPECTED TODAY. 

* WINDS WILL INCREASE INTO EARLY AFTERNOON...WITH THE STRONG WINDS
  THEN EXPECTED UNTIL EARLY EVENING.

* LOOSE OUTDOOR ITEMS SUCH AS LAWN FURNITURE AND GARBAGE 
  CONTAINERS SHOULD BE SECURED SO THEY ARE NOT BLOWN ABOUT BY 
  THE STRONG WINDS. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

A WIND ADVISORY MEANS THAT SUSTAINED WIND SPEEDS BETWEEN 30 TO
39 MPH OR GUSTS BETWEEN 45 TO 57 MPH ARE EXPECTED. WINDS THIS
STRONG CAN MAKE DRIVING DIFFICULT...ESPECIALLY FOR HIGH PROFILE
VEHICLES. USE EXTRA CAUTION.

&&

$$
815 
WWUS73 KGID 172041
NPWGID

URGENT - WEATHER MESSAGE
NATIONAL WEATHER SERVICE HASTINGS NE
341 PM CDT TUE MAY 17 2011

KSZ005-006-017-018-NEZ060-061-072>074-082>084-172145-
/O.CAN.KGID.WI.Y.0011.000000T0000Z-110518T0000Z/
PHILLIPS-SMITH-ROOKS-OSBORNE-DAWSON-BUFFALO-GOSPER-PHELPS-KEARNEY-
FURNAS-HARLAN-FRANKLIN-
INCLUDING THE CITIES OF...PHILLIPSBURG...SMITH CENTER...
PLAINVILLE...STOCKTON...OSBORNE...LEXINGTON...KEARNEY...ELWOOD...
HOLDREGE...MINDEN...BEAVER CITY...ALMA...FRANKLIN
341 PM CDT TUE MAY 17 2011

...WIND ADVISORY IS CANCELLED...

THE NATIONAL WEATHER SERVICE IN HASTINGS HAS CANCELLED THE WIND
ADVISORY. 

* THOUGH IT WILL REMAIN WINDY LATE THIS AFTERNOON INTO THE EARLY
  EVENING..WIND SPEEDS ARE NO LONGER EXPECTED TO REACH ADVISORY
  LEVELS. THEREFORE...THE WIND ADVISORY HAS BEEN CANCELLED.

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Hastings, NE wrote its last area forecast discussion before this wind advisory went out at May 17, 12:37 AM CDT, 3 hours 9 minutes earlier.

Area forecast discussion, May 17, 12:37 AM CDT, 3 hours 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE HASTINGS NE
1237 AM CDT TUE MAY 17 2011

.AVIATION...06Z KGRI TAF. PREVAILING VFR CONDS EXPECTED TO
CONTINUE AT KGRI FOR THE NEXT 24 HOURS. MAIN CONCERN WILL BE
INCREASING WINDS AT THE TAF SITE AFT 17/14Z...WHICH WILL LIKELY
GUST TO NEAR 30 KTS OUT OF THE SE DURING THE AFTERNOON HOURS AS
PRESSURE GRADIENT TIGHTENS ACROSS THE REGION. AT THE SAME
TIME...HIGH CIRRUS ACROSS THE REGION THIS MORNING WILL LOWER AS WE
GO THROUGH THE DAY...AND BROUGHT IN A VCSH AFT 18/04Z...AS WE WILL
LIKELY SEE A BAND OF SHRAS AND TSRAS MOVE ACROSS THE CENTRAL
PLAINS DURING THE OVERNIGHT HOURS TUESDAY NIGHT INTO WEDNESDAY
MORNING.

&&

PREV DISCUSSION... /ISSUED 314 PM CDT MON MAY 16 2011/

SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.  FOCUS IS ON SOME
MILDER TEMPERATURES...GUSTY WINDS TUESDAY AND INCREASING CHANCES
FOR PCPN.  NARROW UPPER RIDGING WAS IN PLACE ACROSS THE CENTRAL
PLAINS TODAY IN BETWEEN UPPER TROUGHS ALONG THE WESTERN CONUS AND
OHIO VALLEY REGIONS.  NICE CONDITIONS HAVE SENT UP ACROSS OUR REGION
WITH MODERATING TEMPS IN THE 60S THIS AFTERNOON AND WINDS
TRANSITIONING SOUTHEASTERLY ON THE BACK SIDE OF A SFC RIDGE AXIS
EAST OF THE MISSOURI RIVER.

OVERALL DRY CONDITIONS ARE EXPECTED TONIGHT HOWEVER INCREASING
SOUTHEASTERLY LLVL FLOW WILL DRAW SOME MOISTURE BACK INTO THE
CENTRAL PLAINS REGION. THE LLVL JET IS PROGGED TO INCREASE NEAR
50KTS ACROSS WESTERN NEB AND KANSAS AND MODELS INDICATE INCREASING
ISENTROPIC LIFT ON THE 305K SURFACE AND ALTHOUGH MAIN FOCUS IS TO
OUR WEST...LIFT DOES EXTEND INTO OUR WESTERN CWA TOWARD MORNING.
THE WRF...NAM AND RUC13 DO NOT DEVELOP PCPN TONIGHT HOWEVER GFS AND
ECMWF SUGGEST POTENTIAL OF AN ISOLATED SHOWER AND SREF SUGGESTS A
LOW POP CHC. GIVEN UNCERTAINTY AND LACK OF LLVL MOISTURE WILL
MAINTAIN THE DRY FORECAST BUT CARRY A SILENT LOW POP FOR NOW.

HEADING INTO TUESDAY...THE SURFACE GRADIENT TIGHTENS DURING THE DAY
AS SURFACE LOW PRESSURE DEEPENS IN EASTERN COLORADO.  MODEL FORECAST
SOUNDINGS SUGGEST MIXING WILL NEAR H8 IN OUR WESTERN CWA TUESDAY
AFTN WITH WINDS AT THE TOP OF THE LAYER BETWEEN 25KTS AND 29KTS.
ATTM CONDITIONS LOOK TO BE WINDY AND SUB ADVISORY CRITERIA BUT WILL
BE ONE TO WATCH.  INCREASING CLOUD COVER DURING THE DAY WILL BE
OFFSET SOME BY THE INCREASING WINDS AND HAVE KEPT HIGHS IN THE 65
TO 70 DEGREE RANGE.

TUESDAY NIGHT...CHANCES FOR CONVECTION INCREASE AS SHORTWAVE ENERGY
LIFTS FM THE BASE OF THE TROUGH ONTO THE CENTRAL PLAINS.  ISENTROPIC
LIFT INCREASES ON THE 305K SURFACE MAINLY AFTER MIDNIGHT AND CHCS
FOR CONVECTION ARE LOOKING PRETTY DECENT.  INSTABILITY IS MARGINAL
AND HAVE KEPT THUNDER WORDING ISOLATED OVERALL BUT HAVE RAISED POPS
TO LIKELY ACROSS OUR FAR NORTH WITH HIGH CHC POPS ACROSS THE WESTERN
TWO THIRDS OF THE CWA.

LONG TERM...WEDNESDAY THROUGH TUESDAY...INCREASING SOUTHEAST FLOW
AND MOISTURE RETURN AHEAD OF AN APPROACHING UPPER LEVEL LOW
PRESSURE IN THE ROCKIES WILL HELP PERSIST SHOWERS AND ISOLATED
THUNDERSTORMS INTO THE DAY WEDNESDAY. THIS HAS BEEN PRETTY SOLID
IN TERMS OF MODEL CONSISTENCY AND TIMING...SO HAVE INCREASED
PRECIPITATION CHANCES DURING THE DAY WEDNESDAY TO LIKELY CATEGORY
SOME AREAS....MAINLY WEST/NORTH. LOOKING FOR NON SEVERE
CONVECTION...AND GENERALLY ISOLATED THUNDERSTORMS WITH MARGINAL
MID LEVEL LAPSE RATES SUGGESTING LIMITED INSTABILITY TO WORK WITH.
THIS PRECIPITATION SHOULD TAPER OFF SOME LATER IN THE DAY
WEDNESDAY/WEDNESDAY NIGHT.

THE NEXT ROUND OF THUNDERSTORMS HAS THE POTENTIAL TO BE
STRONGER...BUT IT LARGELY DEPENDENT UPON ON THE LOCATION AND MOVEMENT
EAST OF THE UPPER LEVEL LOW PRESSURE. THIS WILL LIKELY PUT A DRYLINE
EAST INTO WESTERN KANSAS...POSSIBLY REACHING CENTRAL KANSAS LATER IN
THE DAY THURSDAY. THIS COULD BE THE SPARK FOR THUNDERSTORMS...SOME
OF WHICH MAY BE STRONG TO SEVERE. HOWEVER...IF THE LOW HANGS BACK A
BIT...THE COVERAGE IN OUR AREA MAY BE MORE LIMITED. LOTS OF
UNCERTAINTY BUT ALSO SOME CONFIDENCE IN THE RAIN FACTOR FOR AT LEAST
PART OF THE DAY. LATEST CANADIAN AND GFS SUGGESTED DRY SLOT MAY BE A
HUGE PLAYER FRIDAY...AS THE LOW TRIES TO LIFT FURTHER AND FURTHER
NORTH. AGAIN...DEPENDING UPON HOW FAR NORTH THE LOW GOES...AND WHERE
THE DRIER AIR PUNCHES EAST...FRIDAY MAY BE DRY...OR MAY BE WET. THUS
THE MARGINAL NEAR 50 PERCENT CHANCES OF SHOWERS AND THUNDERSTORMS.
THE RISK FOR THE PRECIPITATION DOES SETTLE DOWN BEYOND FRIDAY...AND
IF THE LOW DOES END UP FURTHER NORTH ACROSS THE DAKOTAS...A
WESTERLY FLOW IN OUR REGION WOULD SUGGEST DRIER CONDITIONS. KEPT
ONLY LOW 20-30 PERCENT RISK FOR THE RAIN IN THE LATE PART OF THE
FORECAST PERIOD.

TEMPERATURES THROUGH THE PERIOD HOVER AROUND SEASONAL NORMALS
DEPENDING UPON HOW MUCH CLOUD COVER/RAIN DEVELOPS. THEY MAY FAVOR
JUST SLIGHT BELOW NORMAL...ESPECIALLY THROUGH FRIDAY IN SOME AREAS.

AVIATION...18Z TAF. VFR CONDITIONS ARE EXPECTED THROUGH THE TAF
PERIOD. ON THE BACK SIDE OF A SFC RIDGE AXIS...LIGHT AND VARIABLE
WINDS INITIALLLY WILL TRANSITION TO THE SOUTHEAST THIS AFTERNOON.
WINDS WILL REMAIN FM A SOUTHEASTERLY DIRECTION OVERNIGHT AND WILL
INCREASE FURTHER ON TUESDAY IN A TIGHTENING SFC GRADIENT AS A LOW
PRESSURE SYSTEM DEEPENS ALONG THE HIGH PLAINS. BY THE LATTER TAF
HOURS ON TUESDAY...GUSTS OVER 20KTS ARE POSSIBLE. AFTER CLEAR
SKIES TODAY...SCATTERED MID AND HIGH LEVEL CLOUDS ARE EXPECTED
TUESDAY.

&&

.GID WATCHES/WARNINGS/ADVISORIES...

NE...NONE.
KS...NONE.

&&

AVIATION...ROSSI
Hazardous weather outlook, May 16, 3:31 PM CDT, 12 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE HASTINGS NE
331 PM CDT MON MAY 16 2011

KSZ005>007-017>019-NEZ039>041-046>049-060>064-072>077-082>087-
171200-
PHILLIPS-SMITH-JEWELL-ROOKS-OSBORNE-MITCHELL-VALLEY-GREELEY-NANCE-
SHERMAN-HOWARD-MERRICK-POLK-DAWSON-BUFFALO-HALL-HAMILTON-YORK-
GOSPER-PHELPS-KEARNEY-ADAMS-CLAY-FILLMORE-FURNAS-HARLAN-FRANKLIN-
WEBSTER-NUCKOLLS-THAYER-
331 PM CDT MON MAY 16 2011

THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTH CENTRAL NEBRASKA AND
PORTIONS OF NORTH CENTRAL KANSAS.

.DAY ONE...TONIGHT.

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

SOUTHEASTERLY WINDS WILL INCREASE TO 25 TO 30 MPH AND GUST NEAR 40
MPH TUESDAY AFTERNOON. ISOLATED...NON SEVERE THUNDERSTORMS ARE
POSSIBLE MAINLY AFTER MIDNIGHT TUESDAY NIGHT.

THERE IS A CHANCE FOR ISOLATED THUNDERSTORMS WEDNESDAY...BUT THOSE
STORMS SHOULD GENERALLY BE NON-SEVERE.

ON THURSDAY AND FRIDAY...THE RISK FOR THUNDERSTORMS CONTINUES.
ON BOTH THOSE DAYS...SOME OF THE THUNDERSTORMS MAY BE STRONG TO
SEVERE DURING THE LATE AFTERNOON AND EARLY EVENING HOURS. A PRECISE
AERIAL COVERAGE OF THE THUNDERSTORMS IS DIFFICULT TO PREDICT AT THIS
POINT...AND WILL BE DEPENDENT UPON THE TIMING AND MOVEMENT OF AN
UPPER LOW PRESSURE THROUGH THE CENTRAL ROCKIES.

THUNDERSTORMS CHANCES LINGER ON SATURDAY...AND RETURN TO THE
FORECAST AGAIN LATE SUNDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED THROUGH TONIGHT.

&&

MORE INFORMATION MAY BE OBTAINED AT THE FOLLOWING WEB PAGE:
   HTTP://WWW.WEATHER.GOV/HASTINGS  (ALL LOWERCASE)

Nearby

Wind Advisories in Nebraska, 2011Wind Advisories in Kansas, 2011Every wind advisory in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.